Missouri, 2004Flash Flooding in Missouri, August 4, 2004
August 4, 2004 · NWS EAX · 4 events in 3 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 4, 3:43 AM CST, 17 minutes earlier.
Area forecast discussion, Aug 4, 3:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 AM CDT WED AUG 4 2004
.DISCUSSION...
RAIN WILL BE EXITING NORTHERN MISSOURI THIS MORNING AS THE LARGE
CONVECTIVE COMPLEX THAT ORIGINATED IN SOUTHERN IOWA WEAKENS AND
MOVES EAST. THE MOST SIGNIFICANT RAIN OCCURRED OVER NORTH CENTRAL
AND NORTHEASTERN MISSOURI EARLY THIS MORNING. RADAR ESTIMATES FROM
BETHANY TO MILAN TO MACON PAINT A STRIPE OF THREE TO FOUR INCHES,
BUT GROUND TRUTH HAS BEEN ONLY ABOUT HALF THAT.
THE COLD FRONT THAT TRIGGERED THE BIG STORMS IS NOW OVER EXTREME
NORTHERN MISSOURI. HIGH PRESSURE BUILDING OVER THE UPPER MIDWEST
WILL PUSH THIS FRONT SLOWLY SOUTHWARD TODAY, BUT I DONT THINK THAT
THE COLD FRONT WILL BE A TRIGGER FOR THUNDERSTORMS TODAY. AN OUTFLOW
BOUNDARY/PRE-FRONTAL TROUGH WILL LIKELY SET UP OVER SOUTHERN
MISSOURI AHEAD OF THE FRONT THIS AFTERNOON. THUNDERSTORMS WILL
LIKELY IGNITE ALONG THIS PRE-FRONTAL BOUNDARY IN THE AXIS OF HIGHEST
INSTABILITY.
TODAY WILL NOT BE NEARLY AS HOT AS IT HAS BEEN THE LAST COUPLE OF
DAYS, BUT THE REGION WILL HAVE TO WAIT UNTIL TONIGHT TO ENJOY
SIGNIFICANTLY LOWER DEWPOINTS. DEWPOINTS BEHIND THE COLD FRONT IN
IOWA GRADUALLY DECREASE TO THE MIDDLE 60S NORTH OF INTERSTATE 80,
AND THIS AIR WONT ARRIVE IN MISSOURI UNTIL LATE IN THE DAY. COOLER
AND DRIER AIR WILL FILTER INTO MISSOURI AND EASTERN KANSAS TOMORROW
AS HIGH PRESSURE SLIDES SOUTH OUT OF CANADA TOWARDS THE GREAT LAKES.
TEMPERATURE FIELDS FROM THE GFS ARE A BIT TOO COOL, SO I PREFER THE
WARMER 850MB TEMPERATURES FROM THE ETA AND NGM. EVEN USING THE
WARMER MODELS, RECORD LOW TEMPERATURES ARE WITHIN REACH FRIDAY
MORNING. CLEAR SKIES, LIGHT WINDS, AND UNUSUALLY COOL AND DRY AIR
WILL ALLOW TEMPERATURES TO FALL QUICKLY THURSDAY NIGHT. KANSAS
CITYS RECORD IS 55 DEGREES SET IN 1990. SAINT JOSEPHS RECORD OF 54
DEGREES WAS SET THE SAME YEAR.
THE WARM UP HEADING TOWARDS THE WEEKEND LOOKS LIKE IT WILL BE
GRADUAL. THE HIGHLY AMPLIFIED RIDGE TROUGH PATTERN OVER THE EASTERN
TWO-THIRDS OF THE COUNTRY WILL TRAP COOL HIGH PRESSURE OVER THE
MIDWEST THROUGH SATURDAY. AS THE SURFACE HIGH GRADUALLY RETREATS
SATURDAY NIGHT AND SUNDAY, WELL HAVE TO WATCH FOR WARM ADVECTION
SHOWERS AND THUNDERSTORMS IN THE NORTHWEST FLOW, ESPECIALLY OVER
NORTHERN PORTIONS OF MISSOURI. THE LAST FEW RUNS OF THE GFS SUGGEST
DECENT 850MB THETA-E ADVECTION OVER EASTERN NEBRASKA AND WESTERN
IOWA. THIS COULD BE A POTENTIAL BREADING GROUND FOR THUNDERSTORMS
CLUSTERS WHICH COULD DIVE SOUTHEAST.
KOCH
&&
.PREV DISCUSSION...
340 PM TUE...
THUNDERSTORM CHANCES OVERNIGHT ARE THE MAIN CONCERN IN THE SHORT
TERM. THE HEAT IS ALREADY TAKEN CARE OF...AS THE HEAT ADVISORY RUNS
UNTIL 8 PM. AFTER THAT WE ARE WAITING FOR SOME RAIN TO FINISH
COOLING US OFF.
COMPLEX OF STORMS CURRENTLY MOVING ACROSS IOWA AND SOUTHERN MN
SHOULD CONTINUE MOVING EAST. IT SHOULD DROP SOUTH EVENTUALLY...BUT
AND SHOULD BE WELL EAST OF US WHEN IT DOES SO. THE REMAINDER OF THE
RAIN CHANCES WILL BE FROM TWO SEPARATE AREAS OF DEVELOPMENT. ETA
AND GFS BOTH ADVERTISE A COMPLEX OF STORMS ROLLING OUT OF EASTERN
NEBRASKA AND DROPPING SOUTH INTO NORTHWEST MO. CURRENT RADAR
INDICATIONS ARE NO WHERE NEAR HAVING THIS HAPPEN...WITH MODELS
SHOWING NORTHWEST MO UNDER THE GUN AROUND 00Z. 12Z TOP SOUNDING
HAD H7 TEMPS AT +14...SO SOUTHWARD MOVEMENT OF STORMS WILL BE TOUGH
UNTIL THE FRONT ARRIVES. MODELS ARE ALSO CONSISTENT IN HAVING SOME
SPOTTY DEVELOPMENT ALONG THE FRONT WHICH SHOULD ARRIVE SOMETIME
AFTER 06Z. THERE IS DECENT SHEAR AND INSTABILITY ASSOCIATED WITH
THE FRONT...SO ISOLATED SEVERE OVERNIGHT IS ALSO POSSIBLE. HAVE
HIGHER POPS NORTH OF HWY36 THIS EVENING FOR ACTIVITY DROPPING DOWN
FROM IOWA...AND CHANCE ACROSS THE REST OF THE AREA FOR STORMS WITH
THE FRONT.
WILL KEEP SOME POPS IN THE EAST FOR POSSIBLE WED MORNING ONGOING
ACTIVITY. THE REST OF THE DAY SHOULD BE IN THE 80S. MODELS ARE
SHOWING SOME STRATUS COMING DOWN BEHIND THE FRONT...SO CLOUD DECK
SHOULD ALSO KEEP TEMPS IN CHECK.
A NORTHWEST FLOW REGIME WILL CONTINUE TO PREVAIL ACROSS THE REGION
FROM FRIDAY INTO THE WEEKEND...AS THE TROUGH OVER THE EASTERN CONUS
AMPLIFIES AND SUPPRESSES THE WESTERN RIDGE. THE USUAL UNCERTAINTIES
WITH THIS PATTERN WILL MAKE POP DETERMINATION DIFFICULT...BUT
ANTICIPATE THE BEST OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS TO
ARRIVE AT THE END OF THE WEEKEND. MEDIUM RANGE MODEL SOLUTIONS KEY
IN ON A STRONGER SHORTWAVE TROUGH AND ASSOCIATED COLD FRONTAL
PASSAGE ON SUNDAY AND MONDAY...ALTHOUGH LARGE DIFFERENCES REGARDING
ITS PATH ARE PRESENT. THE GFS BRINGS THE LOW SOUTH ACROSS THE UPPER
AND CENTRAL MISSISSIPPI VALLEY REGIONS...WHILE THE ECMWF FAVORS A
MORE NORTHERLY TRACK ACROSS THE GREAT LAKES. EITHER WAY...THINK LOW
CHANCE POPS ARE WARRANTED AT THIS POINT. HAVE HIGHLIGHTED MONDAY
WITH 30 POPS ASSOCIATED WITH THE FROPA...WITH 20 POPS DURING
ADJACENT PERIODS. NO BIG CHANGES WERE MADE WITH RESPECT TO
TEMPERATURES...WITH READINGS EXPECTED TO BE NEAR TO OR BELOW NORMAL
THROUGH MOST OF THE EXTENDED PERIOD.
LVQ/LS
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 3, 11:57 AM CST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT TUE AUG 3 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE IN NORTHEAST KANSAS AND NORTHERN
MISSOURI LATER THIS EVENING AND OVERNIGHT. MOST OF THE SEVERE STORMS
SHOULD STAY NORTH OF A LINE FROM ST JOSEPH TO MOBERLY...WITH DAMAGING
WINDS GUSTS THE PRIMARY THREAT. A FEW THUNDERSTORMS ARE ALSO
POSSIBLE SOUTH OF THIS LINE. THESE STORMS MAY BECOME STRONG...BUT
REMAIN BELOW SEVERE LIMITS.
A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM FOR WESTERN AND CENTRAL
MISSOURI AS WELL AS NORTHEASTERN KANSAS. HEAT INDICES WILL RANGE FROM
105 TO 110 DEGREES THIS AFTERNOON IN LOCATIONS INCLUDING KANSAS CITY,
SAINT JOSEPH, MARYVILLE, WARRENSBURG, SEDALIA, AND CHILLICOTHE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE FORECAST FOR MONDAY. AT THIS TIME...SEVERE
THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MAINLY NORTH OF HIGHWAY 36 LATE THIS
EVENING AND OVERNIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
LVQ
In the hours before
Special weather statement, Aug 3, 10:33 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 PM CDT TUE AUG 3 2004
MOZ023>025-031>033-039-040-041000-
CARROLL MO-CHARITON MO-HOWARD MO-LINN MO-LIVINGSTON MO-MACON MO-
RANDOLPH MO-SALINE MO-
1133 PM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 705...IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING.
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
CARROLL...CHARITON...HOWARD...LINN...LIVINGSTON...MACON...RANDOLPH
AND SALINE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
CHILLICOTHE... MARSHALL AND MOBERLY.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
KOCH
Special weather statement, Aug 4, 12:47 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT WED AUG 4 2004
MOZ001>008-011>017-040800-
ADAIR MO-ANDREW MO-ATCHISON MO-DAVIESS MO-DE KALB MO-GENTRY MO-
GRUNDY MO-HARRISON MO-HOLT MO-MERCER MO-NODAWAY MO-PUTNAM MO-
SCHUYLER MO-SULLIVAN MO-WORTH MO-
147 AM CDT WED AUG 4 2004
SEVERE THUNDERSTORM WATCH NUMBER 703 HAS BEEN CANCELLED AS OF 147 AM
CDT WEDNESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...
IN MISSOURI:
ADAIR...ANDREW...ATCHISON...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...MERCER...NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND
WORTH.
ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED
ACROSS THE AREA...AN ISOLATED THUNDERSTORM MAY PRODUCE SMALL HAIL AND
WIND GUSTS TO 40 MPH.
MOZ023>025-031>033-039-040-040800-
CARROLL MO-CHARITON MO-HOWARD MO-LINN MO-LIVINGSTON MO-MACON MO-
RANDOLPH MO-SALINE MO-
147 AM CDT WED AUG 4 2004
SEVERE THUNDERSTORM WATCH NUMBER 705 HAS BEEN CANCELLED AS OF 147
AM CDT WEDNESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...
IN MISSOURI:
CARROLL...CHARITON...HOWARD...LINN...LIVINGSTON...MACON...RANDOLPH
AND SALINE.
ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED
ACROSS THE AREA...A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS
TO 40 MPH.
DB
Flash Flood, Saline
- When
- August 4, 4:00 AM CST to 10:00 AM CST
- Where
- Saline County, Marshall
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
4 to 6 inches of rain produced widespread flash flooding in the Marshall area. Several water rescues and several homes and businesses suffered water damage. Damage to roads and bridges as well. Flowing water was 3 to 4 feet deep on Route YY.
Flash Flood, Cooper
- When
- August 4, 5:15 AM CST to 11:15 AM CST
- Where
- Cooper County, 2 mi S of Boonville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Heavy rains caused flooding on several roads.
Flash Flood, Cooper
- When
- August 4, 5:20 AM CST to 11:20 AM CST
- Where
- Cooper County, 2 mi S of Boonville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Heavy rains caused flooding on several roads.
Flash Flood, Howard
- When
- August 4, 8:30 AM CST to 2:30 PM CST
- Where
- Howard County, 3 mi W of Franklin
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Strong Wind in Ohio, August 4, 20041 death · $70,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$200,000 · F1 · 1 event
- Tornado in Pennsylvania, August 4, 2004$100,000 · F1 · 1 event
- Flash Flood and Damaging Wind in New Mexico, August 4, 2004$200,000 · 61 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$50,000 · F1 · 1 event
- Flash Flooding and Lightning Strike in Colorado, August 4 to 5, 20045 injured · 3 events
- Damaging Winds in Maryland, August 4, 2004$32,000 · 55 kt wind · 14 events
- Damaging Winds in Kentucky, August 4, 2004$42,000 · 50 kt wind · 5 events
- Damaging Wind in Kentucky, August 4, 2004$50,000 · 52 kt wind · 1 event
- Damaging Winds in Arkansas, August 4, 2004$37,000 · 50 kt wind · 3 events
- Damaging Wind in Nebraska, August 4, 2004$25,000 · 65 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 4, 2004$20,000 · 54 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420206, 5420203, 5420204, 5420205.